Alert archive / Missouri / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 98, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 18, 2005, 10:33 PM CDT for Clark County, Scotland County, Missouri. It was in force for 57 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2005, 10:33 PM CDT (03:33 UTC)
- Expired
- Aug 18, 2005, 11:30 PM CDT
- In force
- 57 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 173 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 10:41 PM CDT | HAIL 0.5 | South Gorin, MO | DIME SIZE HAIL REPORTED AT SOUTH GORIN. |
| Aug 18, 10:45 PM CDT | TSTM WND GST 60 | 2 E South Gorin, MO | TSTM WIND GUST AT 1045 PM ESTIMATED AT 50 TO 60 MPH. |
| Aug 18, 10:45 PM CDT | HAIL 0.75 | South Gorin, MO | PENNY SIZE HAIL REPORTED AT 1045 PM. |
| Aug 18, 11:03 PM CDT | HAIL 1.75 | Wyaconda, MO | GOLFBALL SIZE HAIL REPORTED AT WYACONDA WITH TSTM WIND GUSTS OF 60 TO 70 MPH. OCCURRED AT 1103 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 5:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1586 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1536 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 190334
SVRDVN
MOC045-199-190430-
/O.NEW.KDVN.SV.W.0098.050819T0333Z-050819T0430Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1033 PM CDT THU AUG 18 2005
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLARK COUNTY IN NORTHEAST MISSOURI
THIS INCLUDES THE CITY OF KAHOKA
SOUTHERN SCOTLAND COUNTY IN NORTHEAST MISSOURI
* UNTIL 1130 PM CDT
* AT 1031 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SOUTH GORIN...OR ABOUT 10 MILES SOUTHEAST OF MEMPHIS...AND MOVING
EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WYACONDA AND 7 MILES SOUTH OF GRANGER BY 1040 PM CDT
LURAY BY 1045 PM CDT
KAHOKA BY 1055 PM CDT
WAYLAND BY 1105 PM CDT
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4031 9194 4031 9227 4044 9225 4047 9199
4052 9183 4052 9174 4055 9169 4039 9150
4027 9152 4027 9194
$$3 follow-up statements
000
WWUS53 KDVN 190354
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1051 PM CDT THU AUG 18 2005
MOC045-199-190430-
/O.CON.KDVN.SV.W.0098.000000T0000Z-050819T0430Z/
CLARK MO-SCOTLAND MO-
1051 PM CDT THU AUG 18 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1130 PM CDT FOR
CLARK AND SOUTHERN SCOTLAND COUNTIES...
AT 1049 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WYACONDA...OR ABOUT 12 MILES WEST OF KAHOKA...MOVING EAST AT 40 MPH.
AT 1041 PM CDT...A TRAINED SPOTTER INDICATED THAT DIME SIZED HAIL
FELL ON SOUTH GORIN...IN SCOTLAND COUNTY.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MEDILL...ASHTON AND 5 MILES NORTH OF NEEPER BY 1100 PM CDT
KAHOKA BY 1105 PM CDT
CLARK CITY...REVERE AND 5 MILES SOUTH OF PEAKSVILLE BY 1110 PM CDT
WAYLAND BY 1115 PM CDT
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.
LAT...LON 4031 9194 4031 9227 4044 9225 4047 9199
4052 9183 4052 9174 4055 9169 4039 9150
4027 9152 4027 9194
$$
LRE000
WWUS53 KDVN 190419
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1116 PM CDT THU AUG 18 2005
MOC045-199-190430-
/O.CON.KDVN.SV.W.0098.000000T0000Z-050819T0430Z/
CLARK MO-SCOTLAND MO-
1116 PM CDT THU AUG 18 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1130 PM CDT FOR
SOUTHERN SCOTLAND AND CLARK COUNTIES...
AT 1115 PM CDT...TRAINED SPOTTERS REPORTED A SEVERE THUNDERSTORM
WITH A HISTORY OF PRODUCING UP TO GOLF BALL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
REVERE...OR ABOUT 6 MILES NORTHEAST OF KAHOKA...MOVING EAST AT 45
MPH.
AT 1103 PM CDT...LAW ENFORCEMENT PERSONNEL REPORTED GOLFBALL SIZE
HAIL AND 60 TO 70 MPH WIND GUSTS AT WYACONDA.
PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.
LAT...LON 4031 9194 4031 9227 4044 9225 4047 9199
4052 9183 4052 9174 4055 9169 4039 9150
4027 9152 4027 9194
$$
LRE000
WWUS53 KDVN 190430
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1130 PM CDT THU AUG 18 2005
MOC045-199-190436-
/O.CAN.KDVN.SV.W.0098.000000T0000Z-050819T0430Z/
CLARK MO-SCOTLAND MO-
1130 PM CDT THU AUG 18 2005
...THE SEVERE THUNDERSTORM WARNING FOR CLARK AND SOUTHERN SCOTLAND
COUNTIES IS CANCELLED...
THE STRONG THUNDERSTORM THAT PRODUCED HAIL UP TO THE SIZE OF
GOLFBALLS AND 60 TO 70 MPH WINDS HAS WEAKENED SIGNIFICANTLY AND
MOVED NORTHEAST OUT OF THE WARNED AREA. THEREFORE THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.
HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING SOME HALF INCH
HAIL AND 40 MPH GUSTS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.
LAT...LON 4031 9194 4031 9227 4044 9225 4047 9199
4052 9183 4052 9174 4055 9169 4039 9150
4027 9152 4027 9194
$$
LREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:22 PM CDT, 7 hours 11 minutes earlier.
Area forecast discussion, Aug 18, 3:22 PM CDT, 7 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 322 PM CDT THU AUG 18 2005 .SYNOPSIS...SURFACE LOW AND MID LEVEL VORTICITY MAX WAS CHURNING OVER SE MN AT 19Z WITH WARM FRONT EXTENDING E-SE ACROSS WI INTO NE IL AND TRAILING WEAK COLD FRONT DIPPING SW INTO N CENTRAL IA. COOL POOL FROM THIS MORNING/S CONVECTION LINGERED OVER NW IL INTO FAR EASTERN IA WITH BACK EDGE OF THIS BOUNDARY EXTENDING FROM ABOUT MANCHESTER...TO CLINTON IA TO JUST EAST OF STERLING AS EVIDENT ON KDVN 88D...SURFACE PLOTS...AND VISIBLE SATELLITE IMAGERY. S AND W OF THIS AXIS...DIABATIC HEATING IN CLEAR...CAPPED WARM SECTOR HAS PUSHED TEMPERATURES INTO UPPER 80S TO AROUND 90 WITH SW WINDS CAUSING MOISTURE RETURN AND POOLING DEWPOINTS IN LOWER TO MID 70S. THIS WAS RESULTING IN VERY UNSTABLE AIRMASS WITH MSAS SBCAPES AS HIGH AS 3500 TO 4000 J/KG OVER SE IA AND FAR NE MO. UPPER LEVEL ANALYSIS INDICATED STRONG UPPER LEVEL SHORTWAVE TROUGH MOVING INTO WESTERN CANADA AND NORTHERN US ROCKIES WITH SHORTWAVE RIDGING BETWEEN THIS AND CURRENT FEATURE TO NORTH. && .SHORT TERM...(TONIGHT)...FOCUS IS THUNDERSTORM CHANCES THIS EVENING. BEST POTENTIAL WILL BE FOR INITIATION OF CELLS ALONG AFOREMENTIONED BOUNDARIES DURING PEAK HEATING LATE THIS AFTERNOON. WITH LACK OF MID LEVEL FORCING TO FOCUS ON IN THE ZONAL FLOW FEEDING INTO WESTERN IA...MID LEVEL FORCING LOOKS MINIMAL. VERTICAL WIND PROFILES SUGGEST THERE MAY BE ADEQUATE SHEAR ALONG BOUNDARIES IN LATE AFTERNOON AND EVENING FOR CELLS THAT DO DEVELOP TO BECOME SEVERE...BUT NOT HIGH ENOUGH CONFIDENCE OF INITIATION OR EXPECTED COVERAGE TO SUPPORT SEVERE WORDING IN FORECAST. OF 12Z MODEL RUN...FAVORED GFS AND UKMET HANDLE OF SURFACE LOW TRACK MOVING INTO SE WI...AS SUPPORTED BY PRESSURE FALL TRENDS...AND DISCOUNTED ETA/NAM WITH SURFACE LOW OVER CWA THIS EVENING. ANY CONVECTION SHOULD DIE OUT AFTER SUNSET AS ANY LIFT FROM VORTEX TO NORTH SHIFTS WELL EAST OF AREA. FOCUSED LOW CHANCE POPS OVER NE HALF OF AREA FOR EARLY EVENING...THEN AREA DOMINATED BY SHORTWAVE RIDGING THROUGH THE OVERNIGHT. EXCEPTION WILL BE FAR SOUTH...WHERE SATELLITE IMAGERY SHOWS SC FIELD OVER NORTHERN MO. THIS IS LIKELY OVER AREA OF DEVELOPING H85 E-W MOISTURE AXIS AND WEAK WIND CONVERGENCE MODELS DEPICT OVERNIGHT. WILL KEEP SLIGHT TO LOW CHANCE PROBABILITY OF THUNDERSTORMS IN FAR SOUTH THROUGH THE NIGHT. ..SHEETS.. && .LONG TERM...(FRIDAY THROUGH THURSDAY) FRIDAY WILL SEE BORDERLINE HEAT ADVISORY CONDITIONS TURN TO THE POTENTIAL FOR SEVERE WEATHER IN THE AFTERNOON AND EVENING. A COLD FRONT WILL SWEEP TOWARD THE AREA DURING THE EVENING HOURS. AHEAD OF THE FRONT...SOUTH WINDS OF 10 TO 20 MPH...WILL HELP DEEPLY MIX THE ATMOSPHERE. THE SUN WILL BE OUT AT LEAST FOR SEVERAL HOURS DURING THE MORNING AND EARLY AFTERNOON...PROVIDING THE SET UP FOR HIGHS IN THE LOWER 90S NORTH...TO UPPER 90S CENTRAL AND SOUTH. 97 TO 98 DEGREES LOOKS LIKELY FROM MOLINE THROUGH MUSCATINE TO FAIRFIELD. DEWPOINTS WILL BE IN THE UPPER 60S TO LOWER 70S...RESULTING IN HEAT INDEXES OF 100 TO 105. BY AFTERNOON...MODELS SHOW UPWARD MOTION STRENGTHENING. THE NAM CONTINUES TO INDICATE A SURFACE WAVE ON THE FRONT HELPING BACK WINDS...AND INCREASE THE POTENTIAL FOR SIGNIFICANT SEVERE WEATHER AND SUPERCELLS. HOWEVER...IT ALSO SHOWS STRONG CAPPING...AS DOES THE NGM...AND TO A CERTAIN DEGREE THE GFS. SURFACE MOISTURE IS BEING UNDERDONE BY THE NAM...AND LOOKING UPSTREAM...MAY BE ABLE TO BREAK THE CAP TOMORROW AFTERNOON GIVING SURFACE DEWPOINTS IN THE LOWER 70S AND TEMPS IN THE 90S. IF STORMS FIRE DURING THE AFTERNOON...SUPERCELLS WITH WIND/HAIL/ISOLATED TORS WILL BE POSSIBLE...BUT WITH THE CAPPING POTENTIAL ALSO HIGH...WILL HOLD OFF ON MENTIONING THIS IN THE ZPF AND GRIDS. FRIDAY EVENING/NIGHT...THE COLD FRONT WILL SWEEP THROUGH...WITH DECENT DEEP LAYER SHEAR AND AT LEAST ELEVATED CAPES OF 2000-3500 J/KG. THIS WILL BRING A WIND AND HAIL THREAT...AND POSSIBLY DEVELOP INTO A BOWING SQUALL LINE AS MENTIONED IN PREVIOUS FORECASTS. CURRENT SPC DAY 2 OUTLOOK HAS HIGHER END SLIGHT RISK FOR THIS EVENT. BEYOND...SATURDAY THROUGH TUESDAY...SEASONALLY COOL AIR IS IN PLACE...WITH TEMPS AROUND 20 DEGREES COOLER THAN TODAYS READINGS. HAVE INTRODUCED A CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY...AS SOUTHWEST FLOW RETURNS TO THE MIDWEST. ..ERVIN.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHEETS/ERVIN
Hazardous weather outlook, Aug 18, 1:47 PM CDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 147 PM CDT THU AUG 18 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-191000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 147 PM CDT THU AUG 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI... NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA THIS AFTERNOON INTO EARLY EVENING. THE GREATEST RISK FOR SEVERE STORMS WILL BE ALONG AND NORTHEAST OF A WARM FRONT...ALONG AN AXIS FROM NEAR MANCHESTER...THROUGH CLINTON TO STERLING. STORMS THAT DEVELOP IN THIS AREA MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND. HEAVY RAINFALL WILL ALSO BE A THREAT...WITH THE POTENTIAL FOR MINOR URBAN AND SMALL STREAM FLOODING GREATEST ALONG AND NORTH OF HIGHWAY 20...WHERE THE GROUND MAY BE SATURATED FROM HEAVY RAIN THIS MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STRONG COLD FRONT WILL BRING THE POTENTIAL OF SEVERE WEATHER TO THE OUTLOOK AREA FRIDAY AFTERNOON AND FRIDAY NIGHT. HEAT AND HUMIDITY WILL BUILD OVER THE AREA DURING THE DAY ON FRIDAY AHEAD OF THE COLD FRONT RESULTING IN A VERY UNSTABLE AIRMASS. LATEST INDICATIONS SUGGEST A FAVORABLE ENVIRONMENT FOR A LINE OF THUNDERSTORMS WITH DAMAGING WINDS GREATER THAN 60 MPH...AND HAIL UP TO THE SIZE OF GOLFBALLS. LOW PRESSURE MAY BE ABLE TO MOVE ALONG THE FRONT DURING THE AFTERNOON HOURS FRIDAY AS IT ENTERS EASTERN IOWA. IF THIS OCCURS...A FEW SUPERCELL THUNDERSTORMS WILL BE POSSIBLE. THESE STORMS WOULD BE CAPABLE OF PRODUCING VERY LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A TORNADO. HOWEVER...WARM AIR ALOFT...MAY KEEP ANY THUNDERSTORMS FROM FORMING UNTIL LATE EVENING WHEN THE FRONT MOVES THROUGH THE AREA. CURRENT INDICATIONS SHOW THE GREATEST THREAT FOR DAMAGING WINDS IN AREAS NORTHWEST OF A LINE FROM FAIRFIELD IOWA...TO CLINTON...TO FREEPORT ILLINOIS. STAY TUNED FOR LATER UPDATES...AS THERE IS STILL SOME UNCERTAINTY ON THE EXACT PATH OF THE MAIN SYSTEM AND THUS THE AREA MORE FAVORABLE FOR STORM COVERAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY THIS AFTERNOON MAINLY IN NORTHEAST IOWA AND NORTHWEST ILLINOIS. SPOTTER ACTIVATION WILL ALSO BE LIKELY FRIDAY EVENING FOR MUCH OF THE AREA. SHEETS/ERVIN
In the hours before
Special weather statement, Aug 18, 5:56 PM CDT, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 556 PM CDT THU AUG 18 2005 ILZ034>035>035>010-190500- HANCOCK IL-MCDONOUGH IL-CLARK MO-SCOTLAND MO- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 731 IN EFFECT UNTIL 12 AM CDT FOR THE FOLLOWING AREAS IN ILLINOIS THIS WATCH INCLUDES 2 COUNTIES IN WEST CENTRAL ILLINOIS HANCOCK MCDONOUGH IN MISSOURI THIS WATCH INCLUDES 2 COUNTIES IN NORTHEAST MISSOURI CLARK SCOTLAND THIS INCLUDES THE CITIES OF...CARTHAGE...KAHOKA... MACOMB AND MEMPHIS.
Local storm report, Aug 18, 7:10 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
710 PM CDT THU AUG 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 4 NW RUTLEDGE 40.35N 92.14W
08/18/2005 0.75 INCH SCOTLAND MO TRAINED SPOTTER
DIME TO PENNY HAIL AT 705 PM.
&&
ELLIOTTNearby
Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.